You hear a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that yesterday. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache last night.
Could the aspirin be the cause?
And that idea gets your brain working because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your mind, hearing that some medications were linked to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?
What’s The Link Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be associated with many different medications. But those rumors aren’t quite what you’d call well-founded.
It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- It can be stressful to begin using a new medication. Or more often, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine producing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.
- The condition of tinnitus is fairly common. More than 20 million individuals cope with chronic tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medicine is used. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication because of the coincidental timing.
Which Medications Can Trigger Tinnitus?
There is a scientifically established connection between tinnitus and a few medicines.
The Link Between Powerful Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you might typically encounter.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: Dosage is once again very significant. Usually, high dosages are the real issue. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. But when you quit using high doses of aspirin, thankfully, the ringing tends to go away.
Consult Your Doctor
Tinnitus might be able to be caused by several other uncommon medications. And the interaction between some mixtures of medicines can also create symptoms. So consulting your doctor about any medication side effects is the best idea.
You should also get checked if you start noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.